Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1161  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2019  |  Volume : 64  |  Issue : 4  |  Page : 335-337
Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole


Department of Dermatology, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra, India

Date of Web Publication5-Jul-2019

Correspondence Address:
Prachi V Gole
Department of Dermatology, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_431_18

Rights and Permissions



How to cite this article:
Mithari HS, Gole PV, Kharkar VD, Mahajan SA. Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole. Indian J Dermatol 2019;64:335-7

How to cite this URL:
Mithari HS, Gole PV, Kharkar VD, Mahajan SA. Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole. Indian J Dermatol [serial online] 2019 [cited 2019 Sep 16];64:335-7. Available from: http://www.e-ijd.org/text.asp?2019/64/4/335/262174




Sir,

Fixed drug eruption (FDE) to fluconazole [1],[2] and tinidazole [1] has been reported previously, however, its cross-reactivity with other azoles of different groups is rare. We report a case of generalized bullous FDE to fluconazole in a patient having a cross-sensitivity to a nitroimidazole (tinidazole) without cross-reactivity to a structurally similar triazole (itraconazole).


   Case Top


A 55-year-old male presented with complaints of multiple, reddish, fluid-filled lesions all over the body, as well as oral and genital erosions since 3 days. There was history of treatment for tinea corporis with itraconazole 100 mg BD, antihistamines along with topical 2% miconazole cream. After 4 weeks, he was started on tablet fluconazole 150 mg weekly dose. Patient complained of intense burning sensation and eruption of the lesions within 2 hours of consuming tablet fluconazole. Patient had similar skin eruptions 1 year back following intake of tinidazole for complaints of diarrhea when the episode was less severe and without mucosal involvement.

On examination, there were multiple well-defined dusky erythematous patches with central vesiculation all over the body [Figure 1] and [Figure 2] and erosions on the lips [Figure 3] and genitals. Histopathology revealed subepidermal blister with necrotic keratinocytes in the epidermis and basal cell vacuolar degeneration with pigmentary incontinence [Figure 4] and [Figure 5]. History and clinical examination, temporal relation with the drug, and the histopathology led to the diagnosis of FDE to fluconazole. The causality assessment showed “definite” and “certain” association as per the Naranjo scale and WHO-UMC causality assessment system, respectively.[3],[4] Provocation test was not performed since the patient had extensive drug reaction and rechallenge was not ethically justified. Patient was treated with steroids and lesions healed with residual hyperpigmentation.
Figure 1: Photograph showing multiple, well-defined dusky erythematous patches with central vesiculation all over back

Click here to view
Figure 2: Photograph showing dusky erythematous patch with central bullae over arm

Click here to view
Figure 3: Photograph showing erythema and crusting over lips

Click here to view
Figure 4: Photomicrograph showing subepidermal blister with necrotic keratinocytes in epidermis [H and E, ×40]

Click here to view
Figure 5: Photomicrograph showing pigmentary incontinence and multiple eosinophils in the dermis [H and E, ×100]

Click here to view


Fluconazole is one of the common drugs used in gynecological and dermatological practice. Fluconazole is a rare causative agent of FDE with only few cases reported till date.[1],[2],[5],[6]

In patients of FDE, usually it is advised to avoid structurally similar drugs from the same pharmacologic group, as they may also result in FDE.

Commonly used azoles in pharmacotheraupeutics are listed in [Table 1]. Though cross-reactivity within members of antifungal triazoles and imidazoles has been observed in literature,[1],[2] it remains poorly understood. Few reports suggest a possible cross-sensitivity between fluconazole and other azoles,[2],[5],[7] but no consistent pattern of cross-reactivity has been described.
Table 1: Commonly used azoles[1]

Click here to view


Sevim Bavbek et al. have attributed the cross reaction to the common component (propan-2-ol) in the chemical structure of ornidazole and fluconazole.[7] Such similarity was not found between tinidazole and fluconazole.

We intend to create awareness about generalized FDE to fluconazole and also highlight that cross-reactivity can occur with azoles of different groups, though the risk cannot be predicted. Hence, one has to be vigilant while giving an alternative azole when indicated for therapy. Further, FDE is not an all or none phenomenon.[2] Thus, one can ascertain cross-sensitivity with other analogs of the group (by graded oral provocation or patch test) to use a nonreacting alternative drug.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bansal A, Kumari R, Ramam M. Fixed drug eruption due to cross reaction between two azoles used for different indications. Indian J Dermatol Venereol Leprol 2008;74:81.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Gupta R, Thami GP. Fixed drug eruption caused by itraconazole: Reactivity and cross reactivity. J Am Acad Dermatol 2008;58:521-2.  Back to cited text no. 2
    
3.
The Uppsala Monitoring Centre. The use of the WHO-UMC system for standardised case causality assessment. Available from: https://www.who-umc.org/media/164200/who-umc-causality-assessment_new-logo.pdf. [Last accessed on 2018 Apr 06].  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–45.  Back to cited text no. 4
    
5.
Lash D, Jolliff J, Munoz A, Heidari A. Cross-reactivity between voriconazole fluconazole and itraconazole. J Clin Pharm Ther 2016;41:566-7.  Back to cited text no. 5
    
6.
Demir S, Cetin EA, Unal D, Coskun R, Olgac M, Gelincik A, et al. Generalized fixed drug eruption induced by fluconazole without cross-reactivity to itraconazole: Lymphocyte transformation test confirms the diagnosis. Drug Saf Case Rep 2018;5:2.  Back to cited text no. 6
    
7.
Bavbek S, Yilmaz I, Sozener ZC. Fixed drug eruption caused by ornidazole and fluconazole but not isoconazole, itraconazole, ketoconazole and metronidazole. J Dermatol 2013;40:134-5.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,758 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


   Case
    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed263    
    Printed14    
    Emailed0    
    PDF Downloaded32    
    Comments [Add]    

Recommend this journal